MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
The modified Rankin Scale (mRS) measures the degree of functional disability after a stroke or other neurologic event using six levels from 0 (no symptoms) to 5 (severe disability), plus 6 for death. It is the standard outcome measure in stroke trials.
mRS = 0 (no symptoms) to 5 (severe disability, bedridden), with 6 = death. No calculation required; the level is assigned from the clinical assessment.
0–2 is generally considered a good/favorable outcome (functional independence). 3–5 = increasing disability; 6 = death.
The Rankin scale was originally described by John Rankin in 1957 and modified by Warlow and colleagues during the UK-TIA trial in the 1980s; its reproducibility was first examined by van Swieten and colleagues (Stroke 1988), who reported a weighted kappa of 0.91. The modified scale runs from 0 (no symptoms) to 5 (severe disability requiring constant care) with 6 added for death. Scores of 0–2 are conventionally classified as a favorable outcome in acute stroke trials.
Specialty
NeurologyCategory
NeurologyDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-08-16
Formula
Keywords
Normal Range
0–2 is generally considered a good/favorable outcome (functional independence). 3–5 = increasing disability; 6 = death.
| Classification | Range |
|---|---|
Favorable outcome Functional independence (mRS 0–2) | 0–2 |
Moderate disability Needs some help but walks unassisted | 3 |
Moderately severe disability Unable to walk or attend to bodily needs without assistance | 4 |
Severe disability Bedridden, incontinent, constant nursing care | 5 |
Dead Death | 6 |
Measures the degree of functional disability after stroke or other neurologic events on a six-level scale (0 = no symptoms to 5 = severe disability), with 6 indicating death; it is the standard outcome measure in stroke trials.
0 = no symptoms; 1 = no significant disability despite symptoms; 2 = slight disability (independent in daily affairs but unable to do all previous activities); 3 = moderate disability (needs some help but walks unassisted); 4 = moderately severe disability (unable to walk or attend bodily needs unassisted); 5 = severe disability (bedridden, incontinent, constant care); 6 = death. Scores 0–2 are conventionally a favorable outcome.
The mRS is the most widely used functional outcome measure in stroke research, providing a clinically meaningful, patient-centered measure of disability that complements the NIHSS.
Three months after a left MCA stroke, a patient walks without another person's help but needs assistance with dressing and preparing meals.
Inputs:
mRS 3 — moderate disability; requires some help but able to walk unassisted.
Because patients at mRS 0–2 are functionally independent in daily life, which is the goal of stroke treatment.
Yes, but a structured assessment improves agreement; it is most informative at a fixed time point such as 90 days.
Severity at presentation and treatment decisions
Subarachnoid hemorrhage prognosis
Disclaimer: This calculator is intended for educational and clinical decision support purposes only. The mRS should be assigned by a trained clinician using a structured assessment and interpreted within the full clinical context.